Alert archive / Oklahoma / Flash Flood Warnings in 2011

Flash Flood Warning 8, NWS Norman, OK

November 21, 2011Atoka County, Bryan County, Oklahoma

NWS Norman, OK issued this flash flood warning at Nov 21, 2011, 6:36 PM CST for Atoka County, Bryan County, Oklahoma. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 21, 2011, 6:36 PM CST (00:36 UTC)
Expired
Nov 21, 2011, 9:30 PM CST
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Atoka County, OK, Bryan County, OK

The radar

The Norman radar (KTLX), 181 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 21, 9:26 PM CSTFLASH FLOOD2 Ene Farris, OKATOKA POLICE DEPT REPORTS PORTIONS OF SAIN ROAD AND COLD SPRINGS ROAD FLOODED AND WASHED OUT NEAR FARRIS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 170 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2011-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2011-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 265 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
413 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
265 m²/s²
0-3 km storm-relative helicity
407 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

747 
WGUS54 KOUN 220036
FFWOUN
OKC005-013-220330-
/O.NEW.KOUN.FF.W.0008.111122T0036Z-111122T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
636 PM CST MON NOV 21 2011

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN ATOKA COUNTY IN SOUTHEAST OKLAHOMA...
  NORTHEASTERN BRYAN COUNTY IN SOUTHEAST OKLAHOMA...

* UNTIL 930 PM CST

* AT 635 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY
  RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BENNINGTON...BENTLEY...BOKCHITO...
  LANE AND SOUTHERN MCGEE CREEK LAKE. CLEAR BOGGY CREEK AND MUDDY
  BOGGY CREEK ARE ALSO WITHIN THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF
CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO
AREAS WHERE WATER COVERS THE ROADWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SPORT UTILITY VEHICLES AND PICKUP TRUCKS. MOVE TO HIGHER
GROUND.

&&

LAT...LON 3415 9580 3415 9595 3411 9593 3397 9593
      3395 9594 3398 9613 3407 9625 3423 9620
      3442 9578 3416 9578

$$


CMS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Nov 21, 5:41 PM CST, 55 minutes earlier.

Area forecast discussion, Nov 21, 5:41 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
541 PM CST MON NOV 21 2011

.AVIATION...
TONIGHT WILL BE DISMAL FOR AVIATION INTERESTS. WIDESPREAD...AND
SOMETIMES INTERMITTENT...IFR CONDITIONS WILL COVER OK AND N TX.
ADDITIONALLY...NUMEROUS TSRA WILL OCCUR...PRIMARILY BEFORE 06Z.
CONDITIONS WILL BE SLOW TO IMPROVE TOMORROW...AS SUBSTANTIAL
AMOUNTS OF LOW-LEVEL MOISTURE ARE LIKELY TO BE LEFT BEHIND BY THE
DEPARTING SYSTEM. HOWEVER...SUBSIDENCE SHOULD HAVE SOME
EFFECT...ALONG WITH DIURNAL HEATING...AND CLOUDS SHOULD THIN AND
LIFT DURING THE AFTERNOON. VFR CONDITIONS ARE PROBABLE FOR
TOMORROW EVENING AT MOST SITES.

&&

.PREV DISCUSSION... /ISSUED 259 PM CST MON NOV 21 2011/

DISCUSSION...
UPPER TROUGH WILL WORK ITS WAY ACROSS TEXAS AND OKLAHOMA TONIGHT WITH
A ROUND OF SHOWERS AND THUNDERSTORMS. STILL APPEARS THAT MOST AREAS
WILL SEE SOME RAIN WITH THE HEAVIEST ACROSS SOUTH CENTRAL AND
SOUTHEAST OKLAHOMA THIS EVENING. THIS IS ALSO THE MOST LIKELY AREA
TO SEE SEVERE STORMS AS WELL... IN THE FORM OF ELEVATED HAIL
PRODUCERS. PRECIP SHOULD END FOR THE MOST PART LATE TONIGHT...
HOWEVER WILL LEAVE SOME VERY LOW POPS INTO THE MORNING HOURS ON
TUESDAY.

ANOTHER COOL DAY ON TUESDAY BEFORE WARMING TREND THROUGH
THANKSGIVING DAY. ANOTHER UPPER TROUGH WILL WORK THROUGH THE
SOUTHERN PLAINS ON FRIDAY WITH A CHANCE OF RAIN. THIS SYSTEM WILL
DRAG ANOTHER SURFACE FRONT THROUGH WITH COOLER AND WINDY CONDITIONS
EXPECTED OVER THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  41  54  36  68 / 100  10   0   0
HOBART OK         39  54  35  68 /  90   0   0   0
WICHITA FALLS TX  43  62  38  69 /  90  10   0   0
GAGE OK           31  61  27  71 /  80  10   0   0
PONCA CITY OK     35  52  31  66 / 100  20   0   0
DURANT OK         48  60  40  68 / 100  20   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

22/23/23
Hazardous weather outlook, Nov 21, 5:21 PM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
521 PM CST MON NOV 21 2011

OKZ004>048-050>052-TXZ083>090-221100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
521 PM CST MON NOV 21 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS EVENING AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING IN SOUTHEAST
OKLAHOMA.

DISCUSSION...
WHILE CONDITIONS NEAR THE GROUND WILL REMAIN COOL AND STABLE...
THERE WILL BE ENOUGH WARM AIR ALOFT TO SUPPORT THUNDERSTORM
FORMATION THROUGH THIS EVENING. INSTABILITY...ROOTED ABOVE THE
STABLE SURFACE LAYER...WILL MAINLY BE WEAK. AN UPPER LEVEL TROUGH
WILL PASS THROUGH OKLAHOMA AND NORTH TEXAS TONIGHT...YIELDING
WIDESPREAD RAIN AND THUNDERSTORMS. IN SOUTHEAST OKLAHOMA...SOME
MARGINALLY SEVERE HAIL IS POSSIBLE DURING THE EVENING HOURS.
OTHERWISE...THE PRIMARY HAZARD WILL BE LOCALLY HEAVY RAINFALL
LEADING TO MINOR FLOODING. AGAIN...THE HEAVY RAINFALL WILL BE
CONFINED TO SOUTHEAST OKLAHOMA. ELSEWHERE...SOME BRIEF HEAVY
DOWNPOURS ARE EXPECTED. THE COVERAGE OF RAIN AND STORMS WILL
DECREASE AFTER MIDNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY NOV 22.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
SHOWER ACTIVITY WILL END FAIRLY EARLY IN THE DAY TUESDAY. A DRY
PERIOD WILL THEN FOLLOW UNTIL THE NEXT WEATHER SYSTEM BRINGS A
CHANCE OF RAIN AND THUNDERSTORMS ON FRIDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
TUESDAY.

BURKE

In the hours before

Special weather statement, Nov 21, 12:41 PM CST, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1241 PM CST MON NOV 21 2011

TXZ086-089-090-211915-
WICHITA TX-CLAY TX-ARCHER TX-
1241 PM CST MON NOV 21 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER...CLAY AND WICHITA
COUNTIES.

AT 1241 PM CST...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
HOLLIDAY...MOVING NORTHEAST AT 45 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
FREQUENT CLOUD TO GROUND LIGHTNING...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3394 9860 3393 9823 3357 9867 3368 9886

30
Special weather statement, Nov 21, 12:42 PM CST, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1242 PM CST MON NOV 21 2011

OKZ033-034-211915-
GREER OK-HARMON OK-
1242 PM CST MON NOV 21 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GREER AND HARMON COUNTIES.

AT 1242 PM CST...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST
OF HOLLIS...MOVING NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
FREQUENT CLOUD TO GROUND LIGHTNING...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3502 9969 3484 9946 3472 9961 3472 9967
      3467 9967 3455 9982 3461 10001

30
Special weather statement, Nov 21, 1:35 PM CST, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
135 PM CST MON NOV 21 2011

OKZ045-212000-
JEFFERSON OK-
135 PM CST MON NOV 21 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JEFFERSON COUNTY.

AT 136 PM CST...A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF
RYAN...MOVING NORTHEAST AT 50 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
FREQUENT CLOUD TO GROUND LIGHTNING...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3391 9786 3397 9795 3399 9795 3399 9796
      3400 9797 3400 9801 3405 9809 3429 9792
      3428 9756 3419 9756 3409 9759

30
Special weather statement, Nov 21, 1:50 PM CST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
150 PM CST MON NOV 21 2011

OKZ024-027-212015-
CANADIAN OK-GRADY OK-
150 PM CST MON NOV 21 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN AND GRADY COUNTIES.

AT 150 PM CST...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF UNION CITY...MOVING NORTHEAST AT 50 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
FREQUENT CLOUD TO GROUND LIGHTNING...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3573 9769 3543 9767 3528 9807 3547 9813

30
Special weather statement, Nov 21, 5:13 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
513 PM CST MON NOV 21 2011

OKZ047-048-050>052-220015-
BRYAN OK-JOHNSTON OK-LOVE OK-MARSHALL OK-ATOKA OK-
513 PM CST MON NOV 21 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA...BRYAN...JOHNSTON...
LOVE AND MARSHALL COUNTIES.

AT 510 PM CST...AN AREA OF THUNDERSTORMS EXTENDED FROM NEAR MARIETTA
TO DURANT...AND NORTHEAST TO ATOKA AND THE MCGEE CREEK PARK AREAS.
THE STORMS WERE MOVING NORTHEAST AT 50 MPH. ADDITIONAL STORMS WERE
OVER NORTH-CENTRAL TEXAS. HEAVY RAIN AND SMALL HAIL WILL ACCOMPANY
THE STRONGER STORMS IN THIS AREA. SOME FLOODING MAY
OCCUR...ESPECIALLY IN POORLY-DRAINED AND HILLY AREAS.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3415 9595 3392 9592 3374 9640 3383 9662
      3389 9660 3391 9665 3383 9671 3384 9686
      3395 9692 3380 9708 3371 9711 3381 9741
      3382 9721 3384 9718 3390 9720 3387 9730
      3455 9590 3440 9577 3416 9577

CMS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 6:00 PM CSTAreal Flood AdvisoryOUNCleveland, McClain, Oklahoma2 hr
Nov 21, 9:45 PM CSTAreal Flood WarningOUNAtoka, Bryan3 hr

Nearby

Flash Flood Warnings in Oklahoma, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.